All You Need To Know Is The Common Side Effects Of Colorectal Cancer After The Treatment
People who are diagnosed with colorectal cancer face a long and challenging journey. Treatment can include surgery, radiation, and chemotherapy, which can have some effects on the body. While treatment aims to eliminate cancer, it often comes with side effects that can be difficult to manage. In this blog, we'll explore some common side effects of colorectal cancer survivors may experience after treatment by understanding the potential effects and how to manage them.
Side Effects Of Colorectal Cancer Treatment
Most colorectal cancer patients who get treatment experience physical side effects, depending on several factors, including how far the cancer has spread inside the colorectum. Let's explore some of the common side effects that occur after colorectal cancer treatment.
Diarrhea is a common side effect experienced by many patients after colorectal cancer treatment. Several factors, including chemotherapy, radiation therapy, surgery, and changes in diet, can cause diarrhea.
- Chemotherapy drugs can damage the cells lining the intestines, which causes diarrhea.
- Radiation therapy can also cause inflammation in the intestines, leading to diarrhea.
- Surgery to remove part of the colon can disrupt the normal digestive process and initiate diarrhea.
Patients who experience diarrhea after treatment for colorectal cancer should manage their symptoms. This may include medications such as loperamide or codeine to regulate bowel movements. Patients may also need to make dietary changes, such as avoiding high-fiber foods or dairy products or eating smaller, more frequent meals. Drinking plenty of fluids is also important to prevent dehydration.
Constipation is another common colorectal cancer side after treatment. Very hard stool and passing stool less than thrice a week are common signs. Constipation occurs because, during surgery, the part of the colon or rectum will be removed, which can affect the normal digestive process. Constipation can result from chemotherapy medications that slow down food activity through the intestines.
To manage the symptoms, talk with your healthcare professionals. This may include medications to help stimulate bowel movements, such as stool softeners or laxatives. Patients may also need to make some dietary changes, such as increasing their fiber intake or drinking more fluids. Exercise can also help stimulate bowel movements.
Mouth Sores (Oral Mucositis)
Mouth sores, also known as oral mucositis, can be a common side effect of colorectal cancer experienced by some patients after treatment. Mouth sores can be caused by chemotherapy, radiation therapy, or a combination of these therapies, which can damage rapidly dividing cells, including those in the mouth and digestive tract lining. It can affect your eating and swallowing capacity.
To manage the symptoms, use mouthwashes or rinses to soothe the mouth and throat, avoid acidic or spicy foods, and eat soft or pureed foods that are easier to swallow. Patients may also need pain or other medications to help manage the symptoms.
Nausea And Vomiting
Chemotherapy drugs focus on rapidly dividing cells, including cancer cells and healthy cells in the body, in the lining of the digestive tract. So, chemotherapy and radiation therapy can lead to irritation and inflammation of the digestive system causing nausea and vomiting. To manage this symptom,
- Eat small, frequent meals throughout the day instead of large meals
- Avoid foods or smells that trigger nausea.
- Keep yourself hydrated by drinking plenty of fluids, such as water, tea, or clear broth.
- Getting enough rest and avoiding activities that may trigger nausea
Neuropathy (Nerve damage) can be caused by chemotherapy drugs or radiation therapy, which can injure the nerves in the feet and hands, leading to numbness, tingling, pain, weakness, loss of balance, and muscle pain.
Management of colorectal cancer side effects may include putting on thick socks, scarves, and gloves. Eat food at room temperature (not cold), and limit your air conditioner use. While removing products from the refrigerator, use gloves. There are medications to help manage pain or other symptoms, physical therapy to improve muscle strength and mobility, or occupational therapy can help manage neuropathy caused due to the treatment.
Hand-Foot Syndrome (HFS)
Hand-Foot Syndrome (Palmar-Plantar Erythrodysesthesia) is a skin reaction that typically affects the palms and the soles of the feet. It can cause redness, swelling, pain, and peeling of the skin. The exact cause of hand-Foot Syndrome is unknown, but it is related to certain chemotherapy drugs used to treat colorectal cancer, such as fluorouracil (5-FU), capecitabine, and liposomal doxorubicin. HFS is more common in patients receiving high doses of these drugs or receiving them for a prolonged period. Once you stop taking the drugs, this condition improves and is not life-threatening. Tips to regulate:
- Dose modification: The dose of the chemotherapy drugs may be reduced or stopped temporarily to allow the skin to heal.
- Topical therapy: Petroleum jelly, creams, or ointments containing urea, lactic acid, or other moisturizing agents can be applied to the affected areas to reduce dryness and prevent cracking and peeling.
- Systemic therapy: In severe cases, systemic medications such as corticosteroids or vitamin E may be prescribed to reduce inflammation and promote healing.
- Supportive measures: Wearing comfortable, well-fitting shoes and avoiding activities that put pressure on the feet can help reduce symptoms. Keeping the hands and feet cool can also help.
Fatigue is a persistent feeling of tiredness, weakness, and lack of energy that can affect a patient's ability to carry out daily activities. There are numerous causes of fatigue and to determine the cause of the tiredness, blood tests will be performed. Regular physical activity, sleep routine, a balanced diet (rich in protein, complex carbohydrates, and healthy fat), meditation or yoga to reduce stress, and medications (stimulants or antidepressants) are used to manage fatigue.
Possibility Of Fever Or Injection
During chemotherapy, there will be a decrease in white blood cells, weakening the immune system. Due to this, it is easier for bacteria, viruses, or fungi to enter the body and cause infections. Symptoms of infection may include fever, chills, fatigue, and pain at the site of the infection. Antibiotics, antifungals, or antivirals are used to manage this illness.
Cachexia (Wasting Syndrome)
This is a complex syndrome associated with the loss of muscle mass. Symptoms such as loss of appetite, weight loss, and general weakness can lead to decreased physical function and quality of life. Cachexia is thought to be caused by a combination of factors, including chemotherapy, radiation therapy, and poor nutritional intake. It is a life-threatening metabolic condition. Cachexia can be managed by regular exercise to preserve muscle mass and improve physical function, providing nutrient support, and taking medications such as appetite stimulants or anabolic steroids.
Hypertension (high blood pressure) is not a common side effect of colorectal cancer treatment. However, certain chemotherapy medications, such as bevacizumab, aflibercept, and regorafenib, can increase the risk of developing high blood pressure as a side effect. Bevacizumab is used to treat advanced colorectal cancer and works by blocking the growth of blood vessels that supply the tumor.
The cognitive changes that can occur after chemotherapy treatment may include difficulty with memory, concentration, and multitasking, as well as other cognitive symptoms such as confusion or "brain fog." The exact cause of chemobrain is not fully understood, but it is thought to be related to the effects of chemotherapy on the brain and nervous system.
The management of chemo brain includes,
- Cognitive rehabilitation.
- A good sleep routine.
- A healthy diet.
- Regular physical activity.
- Medications such as stimulants and antidepressants.
Take Away Thoughts!
Treatment can cause various side effects of colorectal cancer, impacting a patient's quality of life. Fortunately, many strategies are available to manage these side effects and help patients feel more comfortable during and after treatment. These may include medication, lifestyle changes, and support from healthcare provider's support groups. Ensure screening is done for colorectal cancer periodically. Patients need to communicate openly with their healthcare team about any side effects they are experiencing, as well as any changes in symptoms over time. This can help to ensure that patients receive appropriate support and care. With the right management and support, patients can successfully navigate the challenges of colorectal cancer treatment and maintain good overall health.